4 ms·
Maybe relevant to someone: Fluoroquinolone antibiotics like Cipro (ciprofloxacin), Levaquin (levofloxacin), *floxacin, etc, directly and maybe permanently incre
by stevebmark 10y ago
Maybe relevant to someone: Fluoroquinolone antibiotics like Cipro (ciprofloxacin), Levaquin (levofloxacin), *floxacin, etc, directly and maybe permanently increase the production of MMPs, the enzymes this article is talking about. That's (partly) why these antibiotics cause teeth to shatter at the gum line spontaneously.
There are something like 40 MMPs and we don't know what they all do, but they're generally responsible for destroying tissue in the body. Normally this is a good thing, like when a wound needs to clear out cells for wound healing. But fluoroquinolone antibiotics cause the "upregulation" of these enzymes, possibly permanently through epigenetic changes, so the body literally eats itself over time. This is why teeth shatter, hair falls out, collagen disappears (wrinkles, skin damage), connective tissue dissolves (like the optic nerve, leading to retinal detachment / blindness), and tendons literally snap without use, which can lead to disability. All of this damage can be irreversible even at low doses of fluoroquinolones.
- rjurney 10y agoGot a source? I want to read it.
- stevebmark 10y agoThere are literally thousands of studies on fluoroquinolones. Unfortunately none directly show tooth decay but the private support communities have. Simply Googling for "fluoroquinolone mmp" will return many studies to start from. Tendon rupture and retinal detachment are well documented. There are also many reasons why side effects from these drugs are under-reported and under-studied. For example, fluoroquinolones have been around since the 70s, but the first case report of tendon rupture did not appear until 1983. After all, who would believe an antibiotic would cause a tendon rupture up to years after taking it? Doctors to this day do not usually believe that patients' spontaneous ruptures are caused by fluoroquinolones, despite being well documented in the scientific literature now.
- derefr 10y agoNot a source, but a corollary of the parent's claim that might be easier to look up: doxycycline, an MMP inhibitor, is used (under the trade name "Periostat") as a prophylactic after dental root planing to prevent damage to the enamel.
- stevebmark 10y agoYour original question, "what happens if a drug downregulates MMPs" - is a great question and the tip of a largely unexplored iceberg. MMPs are involved in many diseases, including fluoroquinolone insidious poisoning. They are implicated in heart disease and neurological disease like MS, for example. They are also implicated in general aging, because they destroy collagen which is considered to be irreplaceable in the body (hence why wrinkles are permanent). Doxy is a known MMP inhibitor which may have benefits extending past its antibiotic range. An important related question is why are MMPs upregulated by fluoroquinolones? One answer is that TIMPs are downregulated [1]. TIMPs are the antagonist to MMPs, they bind to MMPs and deactivate them. This is one way your body maintains MMP control. Researching TIMP upregulators and MMP downregulators may help people suffering from permanent fluoroquinolone damage (like myself) deal with the constant pain and tissue destruction. These also have implications in aging and anti-aging technology. Notably, food from the ocean is well known to balance TIMP/MMP regulation [2]. Some natural antioxidants may also have the same effect [2]. This unexplored research is important both for tooth decay like the original article (since MMPs eat dentin, the hard tissue in teeth, and apparently enamel as well), and most tissue in the body, as fluoroquinolone sufferers experience in a hellish, constant reality. [1] http://www.mltj.org/materiale_cic/704_3_3/6081_new/article.htm http://www.mltj.org/materiale_cic/704_3_3/6081_new/article.h... [2] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2707034/ https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2707034/
- graeme 10y agoHmm. Took one course of cipro in early 2010. The year after that was the worst of my life health wise. After that, have steadily improved. I can't say it's cipro related. The stuff that happened was: very bad digestion, chronic left arm pain due to typing in a poor ergonomic position, and a bike accident + broken tooth (this clearly wasn't due to an antibiotic). I did, however, likely acquire MRSA in a wound on my chin that I got during the bike accident (I found out I had MRSA five years later; it had moved to my nose and persisted there at an asymptomatic/occasional flare up level). MRSA seems linked to cipro usage. I also acquired tinnitus at some point, most likely after the bike accident. My liver enzymes also tend to be on the high end of the normal range or slightly above it. May have started bruxism that year or the one after, but it's hard to date when teeth grinding started. That one could be something that developed after the bike accident. Nothing necessarily specific to cipro. But, supposing it did contribute to any of that, is there a normal protocol to reverse effects? Beyond what you wrote above, which would be: eat seafood and certain antioxidants (which?) I'm in a pretty good state right now, and also nowhere near certain Cipro had any impact on me. But, it was a very rough year, and I had always been in excellent health prior to that. So if there's some sort of low side effect thing I could adopt such as certain foods, it's worth trying. btw, here's the source on cipro and MRSA. I hadn't know about this link: http://www.news-medical.net/news/20120921/Ciprofloxacin-use-is-major-contributor-to-MRSA-spread-in-hospitals.aspx http://www.news-medical.net/news/20120921/Ciprofloxacin-use-...
- jpmoral 10y agoNot exactly what you're asking, but here's an FDA advisory on the use of fluoroquinolones: http://www.fda.gov/Drugs/DrugSafety/ucm511530.htm http://www.fda.gov/Drugs/DrugSafety/ucm511530.htm
- deleted 10y ago[deleted]
- 3131s 10y agoInteresting to see this. In the hazy midst of a spell of bad food poisoning last month, I took the first dose in a course of levofloxacin that a pharmacist had given me. I had begun reading the Wikipedia entry on it before, but right after taking it I came to the section on spontaneous tendon rupture... since I'm an athlete, I freaked out and forced myself to vomit moments later. I'm glad I did. I personally try to avoid antibiotics as much as possible in general, but I had caved at the moment due to being in a lot of discomfort.
- andrewl 10y agoJust based on my own experience I never take fluoroquinolone antibiotics. I had one dose of Avelox and the next twelve hours were like a waking nightmare. They were twice a day pills, so I had to wait until that evening for the effect to pass. When I reported the reaction my physician told me to stop the drug immediately. She was quite vehement and sounded alarmed. The experience reminded me of the reaction I'd had to Cipro some years before, but worse. It was then that I looked them up and found they were in the same class. Now I check. A few months ago I rejected a prescription of Levofloxacin from a new physician, and had him replace it with an antibiotic from a different class that I knew I tolerated well. My pharmacist agreed with my decision. She had taken Levofloxacin for a few days several years ago and it gave her permanent neuropathy in her hip and leg and balance problems. Actually, she said the neuropathy was permanent "so far." For all she knew it would go away, but after three years she wasn't expecting it. Note that I'm reporting an n of 2 here. My brother says Cipro doesn't bother him at all. Do your research and make your own decisions.
- stevebmark 10y agoIf you do your research you will never use fluoroquinolones in your life. The antibiotics can ruin anyone's life, independent of supposed risk factors. Fluoroquinolones have killed many people but there are also many who suffer a permanent, irreversible fate that some consider worse than death. If you do your research you will see the thousands (over 2,000 in 2011 alone) of lawsuits because of these drugs. You will see how these are literally chemotherapy drugs (topoisomerase interrupters). You will see how they are designed to attack almost every cell in the human body, causing a potentially permanent chemical injury that can completely remove any joy of living. It's important to understand that taking these drugs once without reaction does not mean you are safe taking them again. There are plenty of horror stories of people not experiencing side effects until their 2nd, 10th, etc dose. It's playing russian roulette with death and a living hell. This is not hyperbole, unfortunately.